Research

Persuade our specialists to share articles, publications, surgeries, treatments and other important medical information done by them.
–Please send your material to info@entlb.org Care of Dr. Paul Yazbeck

Reduction of Tinnitus Severity by the Centrally Acting Muscle Relaxant Cyclobenzaprine: An Open-Label Pilot Study

Coelho C, Figueiredo R, Frank E, Burger J, Schecklmann M, Landgrebe M, Langguth B, Elgoyhen AB; Audiology & Neuro-Otology 17 (3), 179-188 (Jan 2012)

Tags: cyclobenzaprine, eperisone, tizanidine

Abstract

Tinnitus, the phantom perception of sounds, is a highly prevalent disorder. Although a wide variety of drugs have been investigated off label for the treatment of tinnitus, there is no approved pharmacotherapy. We report an open-label exploratory pilot study to assess the effect of muscle relaxants acting on the central nervous system on tinnitus patients. Cyclobenzaprine at high (30 mg) and low doses (10 mg), orphenadrine (100 mg), tizanidine (24 mg) and eperisone (50 mg) were administered to a maximum of 20 patients per group over a 12-week period. High-dose cyclobenzaprine resulted in a significant reduction in the Tinnitus Handicap Inventory (THI) score between baseline and week 12 in the intention-to-treat sample. On the other hand, other treatments were not effective. These results were confirmed in an explorative analysis where baseline corrected THI and Clinical Global Impression scores at week 12 were compared between groups. The present open trial presents a new promising pharmacotherapy for tinnitus that should be validated in placebo-controlled double-blind trials.

 

Iatrogenic Retinal Artery Occlusion Caused by Cosmetic Facial Filler Injections

Park SW, Woo SJ, Park KH, Huh JW, Jung C, Kwon OK.
Department of Ophthalmology, Seoul National University College of Medicine, Seoul National University Bundang Hospital, Seongnam, Korea; Department of Radiology, Seoul National University College of Medicine, Seoul National University Bundang Hospital, Seongnam, Korea.

Abstract

PURPOSE:

To investigate the clinical manifestations and visual prognosis of retinal artery occlusion resulting from cosmetic facial filler injections.

DESIGN:

Retrospective, noncomparative case series.

METHODS:

Setting. Institutional. Study Population. Twelve consecutive patients with retinal artery occlusion caused by cosmetic facial filler injections. Main Outcome Measures. Filler materials, injection sites, best-corrected visual acuities, fundus fluorescein angiography and optical coherence tomography findings, and associated ocular and systemic manifestations.

RESULTS:

Seven, 2, and 3 patients had ophthalmic, central retinal, and branch retinal artery occlusions, respectively. Injected materials included autologous fat (7 cases), hyaluronic acid (4 cases), and collagen (1 case), and injection sites were the glabellar region (7 cases), nasolabial fold (4 cases), or both (1 case). Injected autologous fat was associated with worse final best-corrected visual acuity than the other materials. All patients with ophthalmic artery occlusion had ocular pain and no improvement in best-corrected visual acuity. Optical coherence tomography revealed thinner and less vascular choroids in eyes with ophthalmic artery occlusion than in adjacent normal eyes. Concomitant brain infarction developed in 2 cases each of central retinal artery occlusion and ophthalmic artery occlusion. Phthisis developed in 1 case of ophthalmic artery occlusion.

CONCLUSIONS:

Cosmetic filler injections into the glabellar region or nasolabial fold can cause retinal artery occlusion. Iatrogenic ophthalmic artery occlusion is associated with painful blindness, a thin choroid, brain infarction, and poor visual outcomes, particularly when autologous fat is used. Ophthalmic examination and systematic brain magnetic resonance imaging should be performed in patients with ocular pain after such injections.

 

Treatment of Headache in the Elderly

Hershey LA, Bednarczyk EM.
Department of Neurology, University of Oklahoma, 711 Stanton L. Young Blvd, Suite #215, Oklahoma City, OK, 73104-5021, USA, Linda-hershey@ouhsc.edu.

Abstract

OPINION STATEMENT: Most primary headaches in the elderly are similar to those in younger patients (tension, migraine, and cluster), but there are some differences, such as late-life migraine accompaniments and hypnic headaches. Although migraine in younger persons usually presents with headache, migraine in older persons may initially appear with visual or sensory phenomena, instead of headache (“migraine accompaniments”). Hypnic headaches awaken patients from sleep, are short-lived, and occur only in the elderly. The probability of secondary headache increases steadily with age. Secondary headaches include those associated with temporal arteritis, trigeminal neuralgia, sleep apnea, post- herpetic neuralgia, cervical spondylosis, subarachnoid hemorrhage, intracerebral hemorrhage, intracranial neoplasm, and post-concussive syndrome. Certain rescue treatments for migraine headache in younger individuals (triptans or dihydroergotamine, for example) should not be used in elderly patients because of the risk of coronary artery disease. Naproxen and hydroxyzine are commonly used oral rescue therapies for older adults who have migraine or tension headaches. Intravenous magnesium, valproic acid, and metoclopramide are all effective rescue therapies for severe headaches in the emergency room setting. Some effective prophylactic agents for migraine in younger patients (amitriptyline and doxepin) are not usually recommended for older individuals because of the risks of cognitive impairment, urinary retention, and cardiac arrhythmia. For these reasons, the recommended oral preventive agents for migraine in older adults include divalproex sodium, topiramate, metoprolol, and propranolol. Oral agents that can prevent hypnic headaches include caffeine and lithium. Cough headaches respond to indomethacin or acetazolamide.